Iowa, 2011

Damaging Wind in Iowa, June 4, 2011

June 4, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a wind gust measured at 65 mph near Storm Lake before daybreak on the early morning of June 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a wind gust measured at 65 mph near Storm Lake before daybreak on the early morning of June 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 2:25 AM CST, 10 minutes earlier.

Area forecast discussion, Jun 4, 2:25 AM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT SAT JUN 4 2011

.DISCUSSION...
SURFACE FRONT HAS SAGGED SOUTH AND EAST OF THE FORECAST
AREA...THOUGH ELEVATED FRONT REMAINS ACROSS NORTHWEST IOWA.  COULD
SEE A STORM OR TWO TRY TO FEED OFF OF THIS ELEVATED FRONT EARLY THIS
MORNING...BUT THEN EXPECT GENERALLY A DRY DAY WITH SURFACE HIGH
PRESSURE BUILDING INTO THE REGION.  FAIRLY HIGH SUN ANGLE THIS TIME
OF YEAR SHOULD YIELD FAIRLY GOOD MIXING ACROSS THE AREA AND HAVE
RAISED FORECAST HIGHS A FEW DEGREES.

NORTHEAST WINDS WILL TRY TO USHER COOLER DRIER AIR INTO THE REGION
TEMPORARILY TONIGHT AND EXPECT TO SEE LOWS SIMILAR IF NOT SLIGHTLY
COOLER THAN CURRENT READINGS WITH LESS CLOUD COVER.

THE FRONT TO THE SOUTH LIFTS SHIFTS BACK TO THE NORTH ON SUNDAY WITH
A FAIRLY SIZABLE INCREASE IN MOISTURE.  THE INCREASE IN MOISTURE
COULD LEAD TO THE POTENTIAL OF THUNDERSTORMS IF THERE IS SOME
MECHANISM TO GET AROUND THE CAP. ELEVATED CAPE VARIES FROM 1000-2000
J/KG...WITH THE MOST INSTABILITY IN THE WEST.  REALLY NOT MUCH IN
THE WAY OF A FOCUSING MECHANISM...WITH LARGE UPPER LEVEL RIDGE
OVERHEAD.

MONDAY AND TUESDAY APPEAR TO BE QUITE WARM WITH 850 HPA TEMPS
WARMING INTO THE LOWER AND MID 20S.  HAVE RAISED FORECAST HIGHS INTO
THE UPPER 80S AND LOWER 90S.  TUESDAY MAY BE THE SLIGHTLY WARMER DAY
OF THE TWO...WITH AN INCREASING SOUTHERLY WIND.  MODELS SHOW WINDS
TAKING ON A WESTERLY COMPONENT USHERING DRIER AIR INTO THE REGION
AHEAD OF A COLD FRONT TUESDAY NIGHT.  AT THIS POINT...MODEL
SOUNDINGS DO NOT SHOW ENOUGH LOW LEVEL MOISTURE TO WARRANT
WIDESPREAD POPS...AND LEFT ONLY A LOW END SLIGHT CHANCE IN FAR
NORTHWEST CWA TUESDAY NIGHT.

&&
.AVIATION...
ONLY CONCERNS WILL BE SCATTERED THUNDERSTORMS ACROSS SOUTHERN PARTS
OF NORTHWEST IOWA MAINLY BEFORE 15Z. THIS WILL AFFECT THE SUX
VICINITY. OTHERWISE...SLIGHTLY COOLER AND DRIER AIR MASS WORKING
SOUTH WHICH SHOULD LEAD TOWARDS VFR CONDITIONS THROUGH 12Z SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 3, 8:38 AM CST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT FRI JUN 03 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
938 AM CDT FRI JUN 03 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL PUSH INTO NORTHWEST IOWA...NORTHEAST
NEBRASKA AND EXTREME SOUTHEAST SOUTH DAKOTA LATER TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME STORMS MAY CONTAIN
SMALL HAIL.

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE
SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY MORNING...MAINLY
ACROSS NORTHWEST IOWA.	SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buena Vista

When
June 4, 2:35 AM CST
Where
Buena Vista County, 0.51 mi E of Storm Lake Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.600, -95.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322754.